Alert archive / Florida / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 20, NWS Tallahassee, FL

April 7, 2018Dixie County, Lafayette County, Taylor County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Apr 7, 2018, 3:35 PM EDT for Dixie County, Lafayette County, Taylor County, Florida. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 7, 2018, 3:35 PM EDT (19:35 UTC)
Expired
Apr 7, 2018, 4:30 PM EDT
In force
55 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Dixie County, FL, Lafayette County, FL, Taylor County, FL

The radar

The Moody AFB radar (KVAX), 133 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 7.6 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2018-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 304 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2018-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 200 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
304 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
696 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
200 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted.

067 
WUUS52 KTAE 071935
SVRTAE
FLC029-067-123-072030-
/O.NEW.KTAE.SV.W.0020.180407T1935Z-180407T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
335 PM EDT SAT APR 7 2018

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Lafayette County in Big Bend of Florida...
  Dixie County in Big Bend of Florida...
  Southeastern Taylor County in Big Bend of Florida...

* Until 430 PM EDT

* At 334 PM EDT, a severe thunderstorm was located 9 miles north of
  Steinhatchee, moving east at 35 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Mayo, Cross City, Steinhatchee, Horseshoe Point, Suwannee,
  Horseshoe Beach, Tennille, Shamrock, Clara, Cross City Airport,
  Shired Island, Old Town, Jonesboro, Hatch Bend, Salem, San Pedro
  Junction, Cedar Island, Fish Creek, Cooks Hammock and Howell Place.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2929 8321 2962 8352 2981 8362 3014 8323
      3010 8321 3010 8312 3000 8297 2989 8292
      2990 8290 2986 8288 2981 8293 2970 8294
      2963 8297 2958 8295 2959 8294 2935 8306
      2930 8316 2929 8317
TIME...MOT...LOC 1934Z 286DEG 29KT 2982 8338 

HAIL...<.75IN
WIND...60MPH
 
$$

ADL
1 follow-up statement
543 
WWUS52 KTAE 072007
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
407 PM EDT SAT APR 7 2018

FLC123-072016-
/O.CAN.KTAE.SV.W.0020.000000T0000Z-180407T2030Z/
Taylor FL-
407 PM EDT SAT APR 7 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN TAYLOR COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened.
moved out of the warned area. Therefore, the warning has been 
cancelled.

LAT...LON 2971 8335 3001 8298 2985 8289 2982 8293
      2976 8295 2972 8294 2972 8296 2970 8294
      2970 8296 2961 8297 2958 8295 2959 8294
      2938 8304 2937 8307 2935 8306 2932 8314
      2929 8317 2929 8321
TIME...MOT...LOC 2006Z 286DEG 29KT 2975 8309 

$$

FLC029-067-072030-
/O.CON.KTAE.SV.W.0020.000000T0000Z-180407T2030Z/
Lafayette FL-Dixie FL-
407 PM EDT SAT APR 7 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR SOUTHEASTERN LAFAYETTE AND DIXIE COUNTIES...

At 406 PM EDT, a severe thunderstorm was located 8 miles north of
Cross City, moving east at 35 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Cross City, Suwannee, Shamrock, Cross City Airport, Shired Island,
Old Town, Hines, Jonesboro, Hatch Bend, Eugene, Fletcher, Yellow
Jacket, Fletcher Springs and Fanning Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2971 8335 3001 8298 2985 8289 2982 8293
      2976 8295 2972 8294 2972 8296 2970 8294
      2970 8296 2961 8297 2958 8295 2959 8294
      2938 8304 2937 8307 2935 8306 2932 8314
      2929 8317 2929 8321
TIME...MOT...LOC 2006Z 286DEG 29KT 2975 8309 

HAIL...<.75IN
WIND...60MPH
 
$$

ADL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 1:39 PM EDT, 1 hour 56 minutes earlier.

Area forecast discussion, Apr 7, 1:39 PM EDT, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
139 PM EDT Sat Apr 7 2018

.AVIATION [Through 18Z Sunday]...

Pre-frontal band of convection will continue to impact TLH and
VLD early in the periods with MVFR conditions occasionally dipping
to IFR in the heavier showers. There will be a few hours of VFR
ceilings under a mid level cloud deck after the precipitation ends
before another area of MVFR ceilings moves in late in the day and
this evening. Those clouds will scour out with frontal passage
Sunday morning.

&&

.PREV DISCUSSION [1025 AM EDT]...

.NEAR TERM [Through Today]...

A broad eastern CONUS trough will amplify a bit over the Southeast
today as a shortwave moves through the Mississippi Valley. At the
surface, an elongated area of low pressure stretches from the
Mid-Atlantic, southwest to the mouth of the Mississippi. The
synoptic cold front stretches along the aforementioned trough
axis. In the wake of an MCS that's now moving through the northern
Gulf, a relatively stable environment exists along and just ahead
of the synoptic front, and has helped develop a sharp theta-e
ridge locally. This pocket of instability, coupled with the
upper-level support of the trough, has resulted in scattered
convection across the Big Bend this morning. Expect this axis of
instability to move east, and be a focus for convection through
the morning/afternoon, with the eastward moving MCS and the
destabilizing land areas. It appears that the greatest overlap of
forcing, shear, and instability will align across south-central GA
and the eastern Big Bend of Florida a little later this afternoon.
The main threat will be for damaging straight line winds, with a
brief tornado also possible.

.SHORT TERM [Tonight Through Monday]...

Showers and thunderstorms will exit the area quickly this evening
with PoPs decreasing rapidly after 8 pm EDT. A wide range of low
temperatures is expected tonight with a relatively chilly airmass
making it into portions of southeast Alabama and adjacent areas
with lows in the lower to middle 40s. Meanwhile, the rest of the
area will see lows in the 50s tonight.

Sunday will be dry with high pressure and afternoon highs in the
upper 60s to lower 70s.

The next system will begin to approach the area on Monday with a
slight chance of light showers across the eastern half of the area,
but for the most part Monday is likely to be dry as well with highs
in the 70s.

.LONG TERM [Monday Night Through Saturday]...

The next upper level trough is expected to swing through the area
on Tuesday with a round of showers. The dynamics do not look
overly impressive for severe weather, and instability is confined
to along the coast, so thunderstorm chances appear confined to the
southeastern portion of the area on Tuesday with severe weather
not expected at this time. This system is expected to exit the
area quickly with dry weather returning for the rest of the week.
Highs will be mainly in the 70s to lower 80s with lows in the 40s
and 50s.

.MARINE...

A cold front will move through the area today with southwest winds
expected at 15 to 20 knots ahead of it. A line of thunderstorms is
also expected to move through with locally higher winds and seas.
Winds will become northerly tonight and then easterly for Sunday
and Monday.

.FIRE WEATHER...

Showers and thunderstorms are forecast to bring a wetting rain to
the tri-state area today. RH values and fuel moistures will remain
above critical values in the wake of the front. A second front is
expected Monday through Tuesday and drier conditions may move in
mid-next week.

.HYDROLOGY...

Rainfall today is expected to average between 0.75-1.25 inches
across most of the area today with localized heavier pockets of
2-3 inches possible. Another system around Tuesday may bring an
additional 0.25-0.50 inches of rain. There are no significant
flooding concerns with this rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage by calling the office or
tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   50  72  53  76  60 /  20  10  20  20  40
Panama City   50  69  58  74  62 /  10  10  20  20  40
Dothan        42  67  51  74  57 /  20   0  10  10  40
Albany        46  67  49  72  56 /  20   0  10  20  40
Valdosta      51  69  51  73  58 /  30   0  20  30  40
Cross City    57  73  55  78  63 /  30  10  20  30  50
Apalachicola  53  70  58  74  64 /  20  10  20  20  50

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through late tonight for Coastal Bay-
     Coastal Gulf-South Walton.

GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Harrigan
SHORT TERM...DVD
LONG TERM...DVD
AVIATION...Wool
MARINE...DVD
FIRE WEATHER...Nguyen
HYDROLOGY...DVD

In the hours before

Special weather statement, Apr 7, 12:52 PM EDT, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1252 PM EDT SAT APR 7 2018

FLZ019-028-071730-
Inland Taylor FL-Madison FL-
1252 PM EDT SAT APR 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TAYLOR AND
SOUTHWESTERN MADISON COUNTIES UNTIL 130 PM EDT...

At 1251 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm 12 miles northwest of Perry, moving northeast at
35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Madison, Lake Bird, Iddo, Moseley Hall, Ebb, Hopewell, Eridu, Sirmans
and Shady Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3019 8381 3033 8375 3048 8341 3026 8336
      3024 8337
TIME...MOT...LOC 1651Z 245DEG 28KT 3023 8374

30-PULLIN
Special weather statement, Apr 7, 1:47 PM EDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
147 PM EDT SAT APR 7 2018

FLZ019-028-029-071830-
Inland Taylor FL-Madison FL-Lafayette FL-
147 PM EDT SAT APR 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LAFAYETTE...
NORTHEASTERN TAYLOR AND SOUTHEASTERN MADISON COUNTIES UNTIL 230 PM
EDT...

At 146 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Suwannee River State Park, moving east at 35
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Lee, Day, Chancey and Mayo Junction.

LAT...LON 3037 8319 3035 8319 3035 8321 3031 8321
      3029 8323 3026 8324 3025 8325 3023 8324
      3018 8325 3017 8323 3015 8324 3014 8323
      3019 8349 3048 8332 3048 8324 3046 8322
      3042 8322 3041 8319 3039 8317
TIME...MOT...LOC 1746Z 260DEG 32KT 3040 8325

ADL
Special weather statement, Apr 7, 2:04 PM EDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
204 PM EDT SAT APR 7 2018

FLZ028-029-128-071900-
Inland Taylor FL-Coastal Taylor FL-Lafayette FL-
204 PM EDT SAT APR 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR LAFAYETTE AND NORTHEASTERN TAYLOR
COUNTIES UNTIL 300 PM EDT...

At 203 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Perry, moving east at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Mayo, Perry, Pinland, Cooks Hammock, Smith, Buckville, Alton, Mayo
Junction, Townsend, Foley, Perry-Foley Airport, Bucell Junction,
Athena, San Pedro Junction, Day, Fenholloway, Grady and Carbur.

LAT...LON 2989 8292 2993 8378 3023 8348 3023 8325
      3018 8325 3017 8323 3011 8323 3010 8318
      3011 8316 3010 8313 3010 8312 3009 8311
      3008 8307 3001 8300 2999 8296 2996 8295
      2995 8292 2991 8292 2989 8289
TIME...MOT...LOC 1803Z 259DEG 33KT 3011 8348

ADL
Local storm report, Apr 7, 2:35 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
235 PM EDT SAT APR 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     TSTM WND GST     18 S SAINT GEORGE ISLAN 29.41N 84.86W
04/07/2018  M40 MPH          GMZ755             FL   BUOY

            40 MPH GUST MEASURED AT TYNDALL AFB TOWER C
            BUOY.

&&

CJM
Special weather statement, Apr 7, 2:57 PM EDT, 38 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
257 PM EDT SAT APR 7 2018

FLZ028-029-034-128-134-072030-
Coastal Dixie FL-Inland Taylor FL-Inland Dixie FL-Coastal Taylor FL-
Lafayette FL-
257 PM EDT SAT APR 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR LAFAYETTE...DIXIE AND
SOUTHEASTERN TAYLOR COUNTIES UNTIL 430 PM EDT...

At 256 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorms along a line extending from 16 miles southwest
of Perry to 64 miles southwest of Horseshoe Point. Movement was east
at 50 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Mayo, Cross City, Steinhatchee, Horseshoe Point, Suwannee, Horseshoe
Beach, Pinland, Tennille, Shamrock, Jug Island, Clara, Cross City
Airport, Shired Island, Old Town, Dekle Beach, Jonesboro, Jack Lee
Island, Hatch Bend, Foley and Salem.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2929 8325 2936 8329 2946 8346 2960 8349
      2969 8363 2986 8373 2990 8381 3004 8374
      3012 8323 3010 8318 3010 8312 2999 8296
      2986 8288 2976 8295 2961 8297 2959 8294
      2956 8295 2934 8307 2930 8316 2929 8317
TIME...MOT...LOC 1856Z 272DEG 44KT 2990 8372 2891 8418

ADL

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 1:08 AM EDTRip Current StatementTAEBay, Gulf, Walton26 hr
Apr 7, 7:59 AM EDTTornado WarningTAEHolmes, Walton, Washington31 min
Apr 7, 9:31 AM EDTSpecial Weather StatementTAEJackson44 min
Apr 7, 11:19 AM EDTTornado WarningTAEJefferson, Leon, Wakulla10 min
Apr 7, 11:47 AM EDTSpecial Marine WarningTAE88 min
Apr 7, 12:52 PM EDTSpecial Weather StatementTAEMadison38 min
Apr 7, 1:04 PM EDTSpecial Marine WarningTAE41 min
Apr 7, 1:06 PM EDTSpecial Marine WarningTAE84 min
Apr 7, 1:47 PM EDTSpecial Weather StatementTAEMadison43 min
Apr 7, 1:55 PM EDTSpecial Marine WarningTAE2 hr
Apr 7, 2:04 PM EDTSpecial Weather StatementTAELafayette, Taylor56 min
Apr 7, 2:57 PM EDTSpecial Weather StatementTAEDixie, Lafayette, Taylor93 min

Nearby

Severe Thunderstorm Warnings in Florida, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.